Alert archive / North Carolina / Gale Warnings in 2020
Gale Warning 6, NWS Wilmington, NC
NWS Wilmington, NC issued this gale warning at Mar 31, 2020, 2:51 AM EDT. It took effect at Mar 31, 2020, 4:00 PM EDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 31, 2020, 2:51 AM EDT (06:51 UTC)
- In effect from
- Mar 31, 2020, 4:00 PM EDT
- Expired
- Apr 1, 2020, 2:33 AM EDT
- In force
- 11 hr
- Issued by
- NWS Wilmington, NC
The text
As transmitted.
237 WHUS72 KILM 310651 MWWILM URGENT - MARINE WEATHER MESSAGE National Weather Service Wilmington NC 251 AM EDT Tue Mar 31 2020 AMZ250-252-312000- /O.UPG.KILM.GL.A.0004.200401T0000Z-200401T1200Z/ /O.NEW.KILM.GL.W.0006.200401T0000Z-200401T1200Z/ Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- 251 AM EDT Tue Mar 31 2020 ...GALE WARNING IN EFFECT FROM 8 PM THIS EVENING TO 8 AM EDT WEDNESDAY... * WHAT...Northeast winds 20 to 30 kt with gusts up to 35 kt and seas 5 to 8 ft expected. * WHERE...Southeast North Carolina coastal waters. * WHEN...From 8 PM this evening to 8 AM EDT Wednesday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ AMZ254-256-312000- /O.CON.KILM.SC.Y.0028.200401T0000Z-200401T1800Z/ Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 251 AM EDT Tue Mar 31 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING TO 2 PM EDT WEDNESDAY... * WHAT...North winds 15 to 25 kt with gusts up to 35 kt and seas 4 to 6 ft expected. * WHERE...Northeast South Carolina coastal waters. * WHEN...From 8 PM this evening to 2 PM EDT Wednesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
3 follow-up statements
400 WHUS72 KILM 311903 MWWILM URGENT - MARINE WEATHER MESSAGE National Weather Service Wilmington NC 303 PM EDT Tue Mar 31 2020 AMZ252-010900- /O.CAN.KILM.GL.W.0006.200401T0000Z-200401T1200Z/ /O.EXA.KILM.SC.Y.0028.200401T0000Z-200401T1800Z/ Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- 303 PM EDT Tue Mar 31 2020 ...SMALL CRAFT ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 2 PM EDT WEDNESDAY... ...GALE WARNING IS CANCELLED... * WHAT...North winds 15 to 25 kt with gusts up to 30 kt and seas 4 to 6 ft expected. * WHERE...Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm. * WHEN...From 8 PM this evening to 2 PM EDT Wednesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ AMZ250-010900- /O.CON.KILM.GL.W.0006.200401T0000Z-200401T1200Z/ Coastal waters from Surf City to Cape Fear NC out 20 nm- 303 PM EDT Tue Mar 31 2020 ...GALE WARNING REMAINS IN EFFECT FROM 8 PM THIS EVENING TO 8 AM EDT WEDNESDAY... * WHAT...North winds 20 to 30 kt with gusts up to 35 kt and seas 5 to 7 ft expected. * WHERE...Coastal waters from Surf City to Cape Fear NC out 20 nm. * WHEN...From 8 PM this evening to 8 AM EDT Wednesday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ AMZ254-256-010900- /O.CON.KILM.SC.Y.0028.200401T0000Z-200401T1800Z/ Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 303 PM EDT Tue Mar 31 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING TO 2 PM EDT WEDNESDAY... * WHAT...North winds 15 to 25 kt with gusts up to 30 kt and seas 4 to 6 ft expected. * WHERE...Northeast South Carolina coastal waters. * WHEN...From 8 PM this evening to 2 PM EDT Wednesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ 9
069 WHUS72 KILM 311916 MWWILM URGENT - MARINE WEATHER MESSAGE National Weather Service Wilmington NC 316 PM EDT Tue Mar 31 2020 AMZ250-010915- /O.EXT.KILM.GL.W.0006.200331T2000Z-200401T1200Z/ Coastal waters from Surf City to Cape Fear NC out 20 nm- 316 PM EDT Tue Mar 31 2020 ...GALE WARNING NOW IN EFFECT UNTIL 8 AM EDT WEDNESDAY... * WHAT...North winds 20 to 30 kt with gusts up to 35 kt and seas 5 to 7 ft expected. * WHERE...Coastal waters from Surf City to Cape Fear NC out 20 nm. * WHEN...Until 8 AM EDT Wednesday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ AMZ252-254-256-010915- /O.EXT.KILM.SC.Y.0028.200331T2000Z-200401T1800Z/ Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 316 PM EDT Tue Mar 31 2020 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 2 PM EDT WEDNESDAY... * WHAT...North winds 20 to 25 kt with gusts up to 30 kt and seas 4 to 6 ft expected. * WHERE...Southeast North Carolina and Northeast South Carolina coastal waters. * WHEN...Until 2 PM EDT Wednesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ 9
750 WHUS72 KILM 010633 MWWILM URGENT - MARINE WEATHER MESSAGE National Weather Service Wilmington NC 233 AM EDT Wed Apr 1 2020 AMZ250-011800- /O.CAN.KILM.GL.W.0006.000000T0000Z-200401T1200Z/ /O.EXB.KILM.SC.Y.0028.000000T0000Z-200402T0200Z/ Coastal waters from Surf City to Cape Fear NC out 20 nm- 233 AM EDT Wed Apr 1 2020 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING... ...GALE WARNING IS CANCELLED... * WHAT...North winds 15 to 25 kt with gusts up to 30 kt and seas 4 to 7 ft. * WHERE...Coastal waters from Surf City to Cape Fear NC out 20 nm. * WHEN...Until 10 PM EDT this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ AMZ252-011800- /O.EXT.KILM.SC.Y.0028.000000T0000Z-200402T0200Z/ Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- 233 AM EDT Wed Apr 1 2020 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 PM EDT THIS EVENING... * WHAT...North winds 15 to 25 kt with gusts up to 30 kt and seas 4 to 7 ft. * WHERE...Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm. * WHEN...Until 10 PM EDT this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ AMZ254-256-011800- /O.CON.KILM.SC.Y.0028.000000T0000Z-200401T1800Z/ Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 233 AM EDT Wed Apr 1 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON... * WHAT...North winds 10 to 20 kt with gusts up to 30 kt and seas 4 to 6 ft. * WHERE...Northeast South Carolina coastal waters. * WHEN...Until 2 PM EDT this afternoon. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this gale warning went out at Mar 31, 1:44 AM EDT, 1 hour 7 minutes earlier.
Area forecast discussion, Mar 31, 1:44 AM EDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
144 AM EDT Tue Mar 31 2020
.SYNOPSIS...
A low pressure system tracking across the southeast US will
push across the Carolinas Tuesday into Tuesday night before
moving out to sea during the day on Wednesday. High pressure
will bring below normal temperatures late in the week. Warming
trend begins next weekend with return of slight rain chances
Sunday into early next week.
&&
.NEAR TERM /THROUGH TUESDAY NIGHT/...
A low amplitude mid and upper level ridge centered across the
Bahamas will give way to trough approaching from the west on
Tuesday. This should spell an end of the above normal
temperatures and dry weather of the past few days.
A weak cold front passed through the area early this morning,
allowing significantly drier air to move into the Carolinas.
Dewpoints are in the 40s now versus 60s this time yesterday.
Another front currently positioned near Washington DC should
move south and across the eastern Carolinas late tonight. There
is a surprisingly large spread in model low temps ranging from
around 50 to the upper 50s. Differences in anticipated
radiational cooling due to various modeled arrival times of the
denser mid and high clouds may be responsible for this. I'm
splitting the difference with mid 50s for most areas, except
lower 50s in the typical radiational cooling spots.
Mid and high clouds should become a solid overcast on Tuesday
with highs reaching the mid to upper 60s for most areas.
Tonight's cold front should stall across southernmost South
Carolina on Tuesday, with deepening low pressure moving along it
across Georgia to near Beaufort, SC by Tuesday evening. The
pulse of stronger isentropic lift just ahead of the low doesn't
appear to reach our area until mid to late afternoon, so I've
delayed the ramp-up in PoPs until then. Once it begins, rain
should quickly become moderate to occasionally heavy with some
elevated convective elements expected, particularly across
coastal South Carolina. PoPs of 90-100 percent are forecast
between 5pm and midnight, with lighter showery precip expected
overnight as cold air builds in behind the departing low.
&&
.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
Deepening low pressure system will be east of the Outer Banks
Wednesday morning, and continue to move rapidly to the
northeast. Lingering rain will taper off in the morning, with
skies clearing out throughout the day. Strong cold advection and
lingering clouds behind the exiting low will keep highs around
60 Wednesday, around 10 degrees below normal. Lows Wednesday
night will be in the low 40s as high pressure begins to build at
the surface from the northwest.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
High pressure and dry conditions to dominate Thursday through
early Friday, with surface ridging from the north and deep
subsidence. Below normal temps Thursday slowly rises to near
normal by Saturday. Weak return flow develops late Saturday into
Sunday, increasing low level moisture and rising temps. Slight
chance of rain in the forecast for Sunday, but moisture looks to
be pretty limited for anything to develop. Better rain chances
return late Monday as return flow develops in earnest, and upper
level disturbances approach from the west leading to deep
moistening of the air column.
&&
.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
VFR for area terminals for the next 12 hours ahead of a storm system
that will bring moderate rainfall and MVFR/IFR ceilings and
visibilities at times tonight into the early Wednesday.
Extended Outlook...Flight restrictions through early Wednesday. VFR
Wednesday through the weekend.
&&
.MARINE...
A ridge of high pressure moving across the coastal waters this
afternoon is providing light winds. Seas have diminished to
around 2 feet, and benign conditions should continue through the
night. A dry cold front approaching from the north should
arrive late tonight, turning winds northeasterly by Tuesday
morning with speeds increasing to around 15 knots.
Low pressure developing across the Deep South will follow this
front eastward across Georgia on Tuesday, emerging into the
Atlantic off southernmost South Carolina around sunset. Moderate
rain with embedded heavier showers or thunderstorms will
accompany this system. As the low deepens off the coast, a
period of strong northeast winds is expected to develop Tuesday
night. Frequent gale- force gusts appear likely across the North
Carolina coastal waters, and a Gale Watch has been posted here.
A Small Craft Advisory is being posted for the South Carolina
coastal waters should winds should generally remain 30 knots or
less.
Small Craft conditions likely to continue through Wednesday
afternoon, particularly for SE NC coastal waters, as deepening
low off the Outer Banks Wednesday morning exits quickly to the
northeast. Winds and seas will be decreasing throughout the day,
with north winds 25 kts early diminish to 15 kts by Wed night
and 4-6 ft seas become 2-4 ft NE SC waters and 3-5 ft SE NC
waters. Calm marine conditions expected Thursday into the
weekend, with N/NW winds around 10 kts and seas 2-4 ft early
Thursday becoming 1-3 ft by Thursday night through Friday night.
Seas predominantly a decaying ENE 10 sec swell Wed through
Friday night, with a building 15 sec E swell entering the waters
Friday night.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory from 8 PM Tuesday to 2 PM EDT Wednesday
for AMZ254-256.
Gale Watch from Tuesday evening through Wednesday morning for
AMZ250-252.
&&
$$ SYNOPSIS...ILM
NEAR TERM...TRA
SHORT TERM...VAO
LONG TERM...VAO
AVIATION...MK
MARINE...TRA/VAOHazardous weather outlook, Mar 30, 3:17 PM EDT, 11 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 317 PM EDT Mon Mar 30 2020 NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-054>056-058-059- 311030- Robeson-Bladen-Columbus-Inland Pender-Coastal Pender- Inland New Hanover-Coastal New Hanover-Inland Brunswick- Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown- Central Horry-Northern Horry- 317 PM EDT Mon Mar 30 2020 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-311030- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- 317 PM EDT Mon Mar 30 2020 ...GALE WATCH IN EFFECT FROM TUESDAY EVENING THROUGH WEDNESDAY MORNING... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ254-256-311030- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 317 PM EDT Mon Mar 30 2020 ...SMALL CRAFT ADVISORY IN EFFECT FROM 8 PM TUESDAY TO 2 PM EDT WEDNESDAY... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 9
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 7:39 PM EDT | Special Marine Warning | ILM | 13 min |
Nearby
Gale Warnings in North Carolina, 2020Every gale warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.